Parameterized Algorithms for the Independent Set Problem in Some Hereditary Graph Classes

  • Konrad Dabrowski
  • Vadim Lozin
  • Haiko Müller
  • Dieter Rautenbach
Part of the Lecture Notes in Computer Science book series (LNCS, volume 6460)

Abstract

The maximum independent set problem is NP-complete for graphs in general, but becomes solvable in polynomial time when restricted to graphs in many special classes. The problem is also intractable from a parameterized point of view. However, very little is known about parameterized complexity of the problem in restricted graph classes. In the present paper, we analyse two techniques that have previously been used to solve the problem in polynomial time for graphs in particular classes and apply these techniques to develop fpt-algorithms for graphs in some classes where the problem remains NP-complete.

Keywords

Independent set Fixed-parameter tractability Augmenting graph Modular decomposition Hereditary class of graphs 

AMS subject classification

05C69 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Alekseev, V.E.: Polynomial algorithm for finding the largest independent sets in graphs without forks. Discrete Appl. Math. 135(1-3), 3–16 (2004)CrossRefGoogle Scholar
  2. 2.
    Alekseev, V.E., Lozin, V.V.: Augmenting graphs for independent sets. Discrete Appl. Math. 145(1), 3–10 (2004)CrossRefMATHGoogle Scholar
  3. 3.
    Berge, C.: Two theorems in graph theory. Proc. Nat. Acad. Sci. USA 43(9), 842–844 (1957)CrossRefMATHGoogle Scholar
  4. 4.
    Boliac, R., Lozin, V.V.: An augmenting graph approach to the stable set problem in P 5-free graphs. Discrete Appl. Math. 131(3), 567–575 (2003)CrossRefMATHGoogle Scholar
  5. 5.
    Brandstädt, A., Hoàng, C.T.: On clique separators, nearly chordal graphs, and the maximum weight stable set problem. Theoret. Comput. Sci. 389(1-2), 295–306 (2007)MATHGoogle Scholar
  6. 6.
    Corneil, D., Habib, M., Paul, C., Tedder, M.: Simpler Linear-Time Modular Decomposition Via Recursive Factorizing Permutations. In: Aceto, L., Damgård, I., Goldberg, L.A., Halldórsson, M.M., Ingólfsdóttir, A., Walukiewicz, I. (eds.) ICALP 2008, Part I. LNCS, vol. 5125, pp. 634–645. Springer, Heidelberg (2008)CrossRefGoogle Scholar
  7. 7.
    Courcelle, B., Makowsky, J.A., Rotics, U.: Linear time solvable optimization problems on graphs of bounded clique-width. Theory of Computing Systems 33(2), 125–150 (2000)CrossRefMATHGoogle Scholar
  8. 8.
    Demaine, E.D., Hajiaghayi, M., Thilikos, D.M.: Exponential speedup of fixed-parameter algorithms for classes of graphs excluding single-crossing graphs as minors. Algorithmica 41(4), 245–267 (2005)CrossRefMATHGoogle Scholar
  9. 9.
    Denley, T.: The independence number of graphs with large odd girth. Electron. J. Comb. 1, R9 (1994)Google Scholar
  10. 10.
    Downey, R.G., Fellows, M.R.: Parameterized complexity. Monographs in Computer Science. Springer, New York (1999)CrossRefMATHGoogle Scholar
  11. 11.
    Edmonds, J.: Paths, trees, and flowers. Canadian J. Math. 17, 449–467 (1965)CrossRefMATHGoogle Scholar
  12. 12.
    Ehrenfeucht, A., Rozenberg, G.: Primitivity is hereditary for 2-structures. Theoret. Comput. Sci. 70(3), 343–358 (1990)MATHGoogle Scholar
  13. 13.
    Fellows, M.R., Hermelin, D., Rosamond, F., Vialette, S.: On the parameterized complexity of multiple-interval graph problems. Theoret. Comput. Sci. 410(1), 53–61 (2009)MATHGoogle Scholar
  14. 14.
    Flum, J., Grohe, M.: Parameterized complexity theory. Texts in Theoretical Computer Science. Springer, Berlin (2006)MATHGoogle Scholar
  15. 15.
    Gallai, T.: Transitiv orientierbare graphen. Acta Math. Acad. Sci. Hungar. 18, 25–66 (1967)CrossRefMATHGoogle Scholar
  16. 16.
    Grötschel, M., Lovász, L., Schrijver, A.: Geometric Algorithms and Combinatorial Optimization. Springer, Berlin (1988)CrossRefMATHGoogle Scholar
  17. 17.
    Habib, M., Maurer, M.C.: On the X-join decomposition for undirected graphs. Discrete Appl. Math. 1(3), 201–207 (1979)CrossRefMATHGoogle Scholar
  18. 18.
    Halldórsson, M.M.: Approximating discrete collections via local improvements. In: Proceedings of the Sixth SAIM-ACM Symposium on Discrete Algorithms, San Francisco, CA, pp. 160–169 (1995)Google Scholar
  19. 19.
    Kára, J., Kratochvíl, J.: Fixed parameter tractability of Independent Set in segment intersection graphs. In: Bodlaender, H.L., Langston, M.A. (eds.) IWPEC 2006. LNCS, vol. 4169, pp. 166–174. Springer, Heidelberg (2006)CrossRefGoogle Scholar
  20. 20.
    Lozin, V.V.: Parameterized complexity of the maximum independent set problem and the speed of hereditary properties. Electronic Notes in Discrete Mathematics 34, 127–131 (2009)CrossRefMATHGoogle Scholar
  21. 21.
    Lozin, V.V.: Stability preserving transformations of graphs. Annals of Operations Research (to appear) doi: 10.1007/s10479-008-0395-1Google Scholar
  22. 22.
    Lozin, V.V., Milanič, M.: On finding augmenting graphs. Discrete Appl. Math. 156(13), 2517–2529 (2008)CrossRefMATHGoogle Scholar
  23. 23.
    McConnell, R.M., Spinrad, J.P.: Modular decomposition and transitive orientation. Discrete Math. 201(1-3), 189–241 (1999)CrossRefMATHGoogle Scholar
  24. 24.
    Minty, G.J.: On maximal independent sets of vertices in claw-free graphs. J. Combin. Theory Ser. B 28(3), 284–304 (1980)CrossRefMATHGoogle Scholar
  25. 25.
    Möhring, R.H.: Algorithmic aspects of comparability graphs and interval graphs. In: Rival, I. (ed.) Graphs and Orders, pp. 41–101. D. Reidel, Boston (1985)CrossRefGoogle Scholar
  26. 26.
    Mosca, R.: Stable sets in certain P 6-free graphs. Discrete Appl. Math. 92(2-3), 177–191 (1999)CrossRefMATHGoogle Scholar
  27. 27.
    Murphy, O.J.: Computing independent sets in graphs with large girth. Discrete Appl. Math. 35(2), 167–170 (1992)CrossRefMATHGoogle Scholar
  28. 28.
    Olariu, S.: On the homogeneous representations of interval graphs. J. Graph Theory 15(1), 65–80 (1991)CrossRefMATHGoogle Scholar
  29. 29.
    Raman, V., Saurabh, S.: Triangles, 4-Cycles and Parameterized \(\mbox{(In-)Tractability}\). In: Arge, L., Freivalds, R. (eds.) SWAT 2006. LNCS, vol. 4059, pp. 304–315. Springer, Heidelberg (2006)CrossRefGoogle Scholar
  30. 30.
    Rao, M.: Solving some NP-complete problems using split decomposition. Discrete Appl. Math. 156(14), 2768–2780 (2008)CrossRefMATHGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2011

Authors and Affiliations

  • Konrad Dabrowski
    • 1
  • Vadim Lozin
    • 1
  • Haiko Müller
    • 2
  • Dieter Rautenbach
    • 3
  1. 1.DIMAPUniversity of WarwickCoventryUK
  2. 2.School of ComputingUniversity of LeedsLeedsUK
  3. 3.Institut für Optimierung und Operations ResearchUniversität UlmUlmGermany

Personalised recommendations